Maine, 2004

Winter Storm in Maine, December 27, 2004

December 27, 2004 · NWS CAR · 3 events in 3 counties and zones

Intensifying low pressure tracking northeast toward Nova Scotia brought heavy snow and gusty winds to portions of Downeast Maine. Storm total snow accumulations generally ranged from 4 to 8 inches across Hancock county.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Intensifying low pressure tracking northeast toward Nova Scotia brought heavy snow and gusty winds to portions of Downeast Maine. Storm total snow accumulations generally ranged from 4 to 8 inches across Hancock county. The heaviest snow fell across the southeast corner of Washington county where storm total snow accumulations generally ranged from 8 to 12 inches...with local totals to 15 inches. Sustained winds of 20 to 30 mph...with occasional gusts in excess of 40 mph...produced extensive blowing and drifting snow with near blizzard conditions at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 27, 7:02 AM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Dec 27, 7:02 AM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
702 AM EST MON DEC 27 2004

.UPDATED...
HAVE RAISED SNOWFALL TOTAL ACCUMULATIONS FOR ZONES 17/29/30 TO
6 TO 12 INCHES BASED ON SPOTTER REPORTS.

.SYNOPSIS...INTENSE LOW PRESSURE JUST SOUTHEAST OF THE GULF OF MAINE
WILL MOVE INTO THE EASTERN MARTIMES BY EVENING. THIS SYSTEM WILL
BRING SNOW AND BLOWING SNOW TODAY TO DOWNEAST AREAS ON BRISK NORTH
WINDS. A RIDGE OF HIGH PRESSURE WILL RETURN TO THE REGION WITH
FAIR..BUT COLD CONDITIONS TONIGHT INTO TUESDAY. THE NEXT CHANCE OF
SNOW SHOWERS WILL BE ON WEDNESDAY AS A WEAK COLD FRONT FROM CENTRAL
CANADA APPROACHES.

&&

.SHORT TERM (TDY THROUGH TUE NIGHT)...
HAVE OPTED TO UPGRADE THE ADV FOR ZONES 17...29 AND 30 TO A WINTER
STORM WARNING BASED ON THE FEW LAW ENFORCEMENT REPORTS WE WERE ABLE
TO OBTAIN...INDICATING 3 TO 4 INCHES OF SNFL...MOD/HVY SNFL AND
BLOWING SN CONDITIONS IN PROGRESS AND GFS MODEL OUTPUT INDICATING
UP TO 0.75 INCH OF TOTAL LIQUID EQUIVALENT.

ANOTHER CONCERN CONTINUES TO BE THE STRONG GRADIENT BEWTEEN ARCTIC
HIGH PRES TO THE W AND THE DEEPENING LOW. WE EXPECT THIS TO PRODUCE
STRONG N WINDS WITH NEAR BLIZZARD CONDITIONS AT TIMES THIS MORN IN
THE WARNING AREA AND BLOWING AND DRIFTING SNOW IN THE ADV AREA.

STRONG LOW PRESSURE QUICKLY EXITS THE REGION TONIGHT AS A RIDGE
OF ARCTIC HIGH PRESSURE BUILDS IN FROM THE WEST. COMBINATION OF
COLD TEMPERATURES AND BRISK WINDS WILL LIKELY REQUIRE A WIND CHILL
ADV FOR NORTHERN AND CENTRAL MAINE TONIGHT. THE RIDGE WILL CROSS
THE STATE TUESDAY WITH CONTINUED VERY COLD TEMPERATURES. CLDS WILL
BEGIN TO INCREASE LATE TUE NGT AHEAD OF THE NEXT WEAK CLIPPER
SYSTEM FROM CNTRL CAN. DELAYED THE ONSET OF SN SHWR POPS FROM LAST
FCST GIVEN SLOWER MODEL TIMING. NO SIG CHGS FROM PRIOR FCST MADE
TO TEMPS THRU TUE NGT.

&&

.LONG TERM (WEDNESDAY THROUGH FRIDAY MORNING)...
A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA EARLY WEDNESDAY.
CURRENT FORECAST WITH CHANCE POPS FOR SNOW SHOWERS STILL LOOKS
GOOD. THIS FRONT WILL BE FOLLOW BY HIGH PRESSURE WHICH WILL DOMINATE
THROUGH THURSDAY. BASED ON LATEST GFS80 LOW PRESSURE IS EXPECTED
TO MOVE INTO THE GREAT LAKES BY EARLY FRIDAY. CURRENT FORECAST
SHOWING LOW POPS EARLY FRIDAY BUT THINK IT BEST TO WAIT FOR LATER
RUNS TO MAKE CHANGES IN POPS FOR THIS TIME PERIOD. ONLY CHANGES
MADE TO THIS PERIOD WAS TO INITIALIZE WIND GRIDS WITH LATEST GFS80.
HAVE MADE A FEW MINOR CHANGES TO LOWER WINDS OVER LAND FOR NIGHT
PERIODS. ALL OTHER GRIDS FROM PREVIOUS FORECAST STILL LOOK GOOD.

&&

.AVIATION...
XPCT MVFR THIS MORN TO VFR THIS AFT FOR NRN TAF SITES. KBGR AND AT
TIMES KHUL WILL START WITH IFR CIGS AND VSBYS WITH SN IMPROVING TO
MVFR BY AFT AND THEN TO VFR BY EVE AS THE STORM DEPARTS THE REGION.

.MARINE...
HAVE INITIALIZED WIND GRIDS WITH ETA12 OUT TO WEDNESDAY THEN
TRANSITIONED TO GFS80 THURSDAY. OBSERVATIONS FROM 44034 AND MDRM1
BOTH SHOWING SUSTAINED WIND SPEEDS 5 TO 20 KNOTS HIGHER THAN MODEL
GUIDANCE. HAVE MADE SIMILAR UPWARD ADJUSTMENT TO ETA12 WINDS TODAY.
FOR TONIGHT AND TUESDAY HAVE ALSO ADJUSTED MODEL WINDS HIGHER WITH
COLD ADVECTION OVER THE WATERS. FOR WAVES WNA WAVE WATCH ALSO
RUNNING LOWER THAN OBSERVATIONS FROM 44034...44027 STILL OUT OF
SERVICE. WILL ADJUST SEAS ABOUT 2 FEET HIGHER THAN WAVE MODEL FOR
TODAY...WINDS WILL CONTINUE TO BACK...BUT EXPECT SEAS SLOW TO COME
DOWN TODAY DUE TO SWELL COMPONENT.

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FOR ZONES 17...29 AND 30.
     WINTER WX ADV FOR ZONES 11...15..16 AND 32.
MARINE...STORM WARNING INTO EARLY AFT AND GALE WARNING TNGT.

&&

SHORT TERM...NOUHAN
LONG TERM/MARINE...MIGNONE
AVIATION...NORTON/NOUHAN
Hazardous weather outlook, Dec 27, 4:34 AM EST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
434 AM EST MON DEC 27 2004

MEZ001>006-010-011-015>017-029>032-281200-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU...
CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN...
DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH...
ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS...
MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN...
PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE...
VAN BUREN AND VANCEBORO
434 AM EST MON DEC 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

INTENSIFYING LOW PRESSURE MOVING INTO THE EASTERN MARTIMES WILL BRING
SNOW AND WIND MAINLY TO DOWNEAST MAINE THIS MORNING LINGERING INTO
EARLY AFTERNOON ACROSS FAR SOUTHEASTERN AREAS. THIS HAS PROMPTED A
WINTER STORM WARNING FOR THE COAST AND A WINTER WEATHER ADVISORY FOR
THE MUCH OF THE INTERIOR OF DOWNEAST MAINE.

CONDITIONS SHOULD IMPROVE RAPIDLY BY LATE IN THE DAY AS THE STORM
MOVES EASTWARD THROUGH THE MARTIMES...BUT BRISK NORTHWEST WINDS
ACCOMPANIED BY ARCTIC AIR MAY RESULT IN WIND CHILLS LOW ENOUGH TO
WARRANT A WIND CHILL ADVISORY FOR NORTHERN AND CENTRAL PORTIONS OF
THE REGION TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SNOW REPORTS WILL BE NEEDED TODAY.

VJN

In the hours before

Special weather statement, Dec 27, 9:43 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
943 AM EST MON DEC 27 2004

MEZ001-002-004>006-010-011-031-271630-

AROOSTOOK...PISCATAQUIS AND PENOBSCOT COUNTIES...

943 AM EST MON DEC 27 2004

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...PISCATAQUIS AND
PENOBSCOT COUNTIES...

LOCATIONS LIKELY TO BE AFFECTED THROUGH 1130 AM EST INCLUDE...
    MASARDIS...           ASHLAND...            HOULTON...
    PORTAGE...            MAPLETON...           BRIDGEWATER...
    EAGLE LAKE...         PRESQUE ISLE...       WASHBURN...

SNOW AND WINDY CONDITIONS WILL CONTINUE THROUGH 1130 AM EST.
SNOWFALL ACCUMULATIONS WILL BE ON THE ORDER OF 1 TO 3 INCHES ACROSS
THE AREA WITH THE HIGHEST SNOWFALL ACCUMULATIONS ACROSS EASTERN
SECTIONS OF AROOSTOOK AND PENOBSCOT COUNTIES.

IN ADDITION TO THE SNOW...GUSTY WINDS UP TO 40 MILES AN HOUR WILL
CREATE CONSIDERABLE BLOWING AND DRIFTING OF THE SNOW. THIS WILL MAKE
TRAVELING DIFFICULT AT TIMES ESPECIALLY IN OPEN AREAS. VISIBILITIES
AT TIMES WILL BE REDUCED TO LESS THAN 1/2 OF A MILE. MOTORISTS ARE
ADVISED TO USE CAUTION WHEN TRAVELING.

PLEASE RELAY ANY REPORTS TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CARIBOU.

HEWITT
Special weather statement, Dec 27, 9:43 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CARIBOU ME
943 AM EST MON DEC 27 2004

MEZ001-002-004>006-010-011-031-271630-

AROOSTOOK...PISCATAQUIS AND PENOBSCOT COUNTIES...

943 AM EST MON DEC 27 2004

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...PISCATAQUIS AND
PENOBSCOT COUNTIES...

LOCATIONS LIKELY TO BE AFFECTED THROUGH 1130 AM EST INCLUDE...
    MASARDIS...           ASHLAND...            HOULTON...
    PORTAGE...            MAPLETON...           BRIDGEWATER...
    EAGLE LAKE...         PRESQUE ISLE...       WASHBURN...

SNOW AND WINDY CONDITIONS WILL CONTINUE THROUGH 1130 AM EST.
SNOWFALL ACCUMULATIONS WILL BE ON THE ORDER OF 1 TO 3 INCHES ACROSS
THE AREA WITH THE HIGHEST SNOWFALL ACCUMULATIONS ACROSS EASTERN
SECTIONS OF AROOSTOOK AND PENOBSCOT COUNTIES.

IN ADDITION TO THE SNOW...GUSTY WINDS UP TO 40 MILES AN HOUR WILL
CREATE CONSIDERABLE BLOWING AND DRIFTING OF THE SNOW. THIS WILL MAKE
TRAVELING DIFFICULT AT TIMES ESPECIALLY IN OPEN AREAS. VISIBILITIES
AT TIMES WILL BE REDUCED TO LESS THAN ONE HALF OF A MILE. MOTORISTS
ARE ADVISED TO USE CAUTION WHEN TRAVELING.

PLEASE RELAY ANY REPORTS TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CARIBOU.

HEWITT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Central Washington

When
December 27, 10:00 AM EST to 3:00 PM EST
Where
Central Washington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Winter Storm, Coastal Hancock

When
December 27, 10:00 AM EST to 3:00 PM EST
Where
Coastal Hancock forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Winter Storm, Coastal Washington

When
December 27, 10:00 AM EST to 3:00 PM EST
Where
Coastal Washington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429920, 5429921, 5429922.